But in doing this research I came across one of the hazards of the early chemical match development. It was a medical condition called “Phossy Jaw.” Here is what I learned about it.
In the 19th century, workers using white phosphorus in the manufacture of matches suffered a condition known as phossy jaw - one of the most frightful occupational diseases known. It began with tooth ache and painful swelling of the gums and jaw. Abscesses formed, accompanied by a fetid discharge which made its victims almost unendurable. The victims' jawbones would literally rot and glow greenish-white in the dark. The only treatment was for the jawbone to be removed surgically, an agonizing and disfiguring operation. White phosphorus was eventually outlawed in matches, being replaced by red phosphorus which is harmless.
Those most quickly affected were the workers who dipped the sticks into the phosphorus paste. Direct contact with the phosphorus paste may have contributed but the dipping rooms of these factories often were poorly ventilated and filled with dense vapor. But the workers, often children, who dried the matches, ejected them from the drying racks and those who packed the finished product eventually also developed the disease. The condition might develop slowly over years but in its final phase would run a course of 6-18 months and end with general debility, then "inflammation of the brain", convulsions and hemorrhage from the lungs.
The saddest part of the whole story is that it all need not have happened! It was long known that the other form of phosphorus, red phosphorus, worked just as well in matches as white phosphorus. However, plentiful cheap labor, the absence of industrial health regulations and a profit-seeking mentality did not encourage the manufacturers to change to red phosphorus. The same problem existed in many other countries including the USA. It took compulsion by laws brought in around 1912 in all affected countries that eliminated the problem in one stroke.
A picture widespread on the internet shows a man, probably a worker, whose jaw had been removed, leaving him disfigured.
I had never heard of “phossy jaw” before, and since it really had nothing to do with the old family member I was researching I didn’t think about it again.
Yesterday I was talking by phone to my cousins and as usual we were commiserating about the variety of problems that can rain down on us as we age. One of the problems she talked about was osteoporosis. She then mentioned that a friend of hers, now 74, has developed this latter condition but was being treated for it with one of the pills that are often advertised on TV. In a phone call that morning to my cousin, her friend said she’s had recent strange development and didn’t know what to make of it. She said her mouth was full of what seemed to be abscesses but one in particular was way in the back near the gumline where her jaw is. She wondered if it had anything to do with the medicine she had been taking. She told her doctor about hit and he advised her to see a dentist. While she was talking about this, my cousin went online to look up the osteoporosis medicine websites and she was horrified at what she found, straight from the website:
Jaw avascular bone necrosis associated with long-term use of biphosphonates
Bisphosphonates are currently used to prevent bone complications and to treat malignant hypercalcemia in patients with multiple myeloma, or bone metastases from breast and prostate cancers [1 ].
Within the last year we observed 10 patients who developed jaw bone necrosis while on treatment with zoledronic acid (Zometa®; Novartis) or pamidronate. All the patients had breast cancer with skeletal disease and received long-term treatment with bisphosphonates (range 14–48 months, median 30 months). Four patients developed this complication after tooth extraction or other odontostomatological procedures, and six had a spontaneous event. All patients but one had inferior mandibular necrosis.
Like all side effects, not all people have them; in fact, perhaps a very small percentage do. But if my cousin’s friend was told about it, she maybe figured that if her doctor recommended it and if it was regularly touted on TV, it can’t be all bad.
Needless to say, in a kind way my cousin told her friend to get to the dentist immediately. She read that these pills are biphosphonates and the condition that doctors are seeing now is nothing more than a replay of “Phossy Jaw.”
Forensic evidence directly points to conversion of the yellow phosphorus in patients with "phossy jaw" to potent amino bisphosphonates by natural chemical reactions in the human body. Thus, the cause of phossy jaw in the late 1800s was actually bisphosphonate-induced osteonecrosis of the jaws, long before clever modern pharmaceutical chemists synthesized bisphosphonates. Today's bisphosphonate-induced osteonecrosis represents the second epidemic of "phossy jaw."
Taking a little genealogical foray into the past has certainly opened my eyes to more than just the development of the chemical match. I am not a hysterical person and I do know that there are many side effects of drugs that sometimes must be balanced against the condition that is being treated. But believe me, the possibility of having my jawbone removed and my face disfigured is one side effect that I would have to do some very serious thinking about before I would ever start taking any of today’s biphosphonates.